Alert archive / California / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 13, NWS San Diego, CA

September 2, 2006San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Sep 2, 2006, 1:56 PM PDT for San Diego County, California. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2006, 1:56 PM PDT (20:56 UTC)
Expired
Sep 2, 2006, 2:30 PM PDT
In force
34 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 57 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2006-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2006-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2108 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 022059
SVRSGX
CAC073-022130-
/O.NEW.KSGX.SV.W.0013.060902T2056Z-060902T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
156 PM PDT SAT SEP 2 2006

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 230 PM PDT

* AT 151 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR MORENA VILLAGE...OR ABOUT
  26 MILES WEST OF OCOTILLO. THIS STORM WAS NEARLY STATIONARY.

* BRIEF HEAVY RAINFALL AND AREAS OF BLOWING DUST AHEAD OF THE RAIN   
  PARTICULARLY NORTH AND WEST OF THE STORM MAY AFFECT             
  MOTORISTS ALONG INTERSTATE 8.  

LAT...LON 3260 11664 3261 11628 3280 11629 3288 11658

$$

PURPURA
1 follow-up statement
000 
WWUS56 KSGX 022125
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
222 PM PDT SAT SEP 2 2006

CAC073-022132-
/O.EXP.KSGX.SV.W.0013.000000T0000Z-060902T2130Z/
SAN DIEGO CA-
222 PM PDT SAT SEP 2 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SAN DIEGO COUNTY
EXPIRES AT 230 PM PDT...

STRONG THUNDERSTORMS CONTINUE ACROSS THE SOUTHERN SAN DIEGO 
MOUNTAINS. THE STRONGEST STORM IS LOCATED BETWEEN LIVE OAK SPRINGS 
AND PINE VALLEY...AND JUST NORTH OF INTERSTATE 8. STRONG GUSTY WINDS 
WILL CONTINUE ACROSS THIS AREA. PULL OFF THE ROAD IF STRONG WINDS OR 
BLOWING DUST ARE OBSERVED. 

LAT...LON 3260 11664 3261 11628 3280 11629 3288 11658

$$

PURPURA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 1:35 PM PDT, 21 minutes earlier.

Area forecast discussion, Sep 2, 1:35 PM PDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
135 PM PDT SAT SEP 2 2006

.SYNOPSIS...WEAKENING HIGH PRESSURE OVER THE GREAT BASIN WILL ALLOW
MOISTURE FROM THE REMNANTS OF TROPICAL STORM JOHN TO MOVE NORTH INTO
SOUTHERN CALIFORNIA SUNDAY AND MONDAY. HUMIDITIES WILL INCREASE
SUNDAY NIGHT AND MONDAY...WITH THE BEST CHANCES FOR RAIN FROM MONDAY
NIGHT THROUGH WEDNESDAY. LINGERING MOISTURE WILL KEEP THE THREAT FOR
ISOLATED THUNDERSTORMS THROUGH FRIDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

IT WAS ANOTHER HOT DAY WITH TEMPS SEVERAL DEGREES HIGHER THAN
YESTERDAY IN MOST AREAS. A GULF SURGE INTO THE LOWER DESERTS KEPT
TEMPS A LITTLE LOWER THERE. THE UPPER LEVEL HIGH OVER THE GREAT
BASIN WILL WEAKEN SLIGHTLY TONIGHT...BUT STILL BE STRONG ENOUGH TO
KEEP THE MARINE LAYER SHALLOW AND BRING ANOTHER VERY WARM DAY
SUNDAY.

A LOW LEVEL GULF SURGE ROLLED INTO THE IMPERIAL AND COACHELLA
VALLEYS THIS MORNING...RAISING DEWPOINTS TO 71 AT IPL AND 68 AT TRM.
THE YUMA VAD WIND PROFILE SHOWED SOUTH WINDS FROM THE SFC TO 3000
FEET THIS MORNING...AND THAT HAS SINCE DEEPENED TO 5000 FEET THIS
AFTERNOON. DEWPOINTS IN THE MTNS CONTINUED A SLOW UPWARD
CLIMB...MAINLY IN THE SAN DIEGO MOUNTAINS. HIGH BASED CUMULUS FORMED
OVER THE MTNS THIS MORNING AND TURNED INTO SCATTERED THUNDERSTORMS
THIS AFTERNOON. MOST OF THE CONVECTION WAS OVER SAN DIEGO AND
RIVERSIDE COUNTIES...BUT A FEW SMALLER CELLS FORMED OVER THE SAN
BERNARDINO COUNTY MOUNTAINS AS WELL.

LATE THIS MORNING...HURRICANE JOHN WAS BARELY A CATEGORY ONE
HURRICANE WITH WINDS OF 75 MPH. IT WILL CONTINUE TO WEAKEN AS IT
MOVES NORTHWEST OVER LAND. COORDINATION CALL WITH NHC CONFIRMED THE
FORECAST TRACK AND TAKES JOHN NNW UP THE PENINSULA. SYSTEM WILL
WEAKEN QUICKLY OVER THE BAJA TERRAIN AND AS CIRCULATION WEAKENS IT
WILL MAKE IT LESS LIKELY TO TURN N. IT WILL LIKELY BE DOWNGRADED
TO A TROPICAL STORM THIS AFTERNOON AND DOWN TO A TROPICAL DEPRESSION
BY SUNDAY AFTERNOON OVER CENTRAL BAJA.

PRECIP CHANCES IN SOCAL...SE WINDS WILL ADVECT DEEPER MOISTURE INTO
NORTHERN BAJA AND SOUTHERN CALIFORNIA SUNDAY. A MODEST INCREASE IN
MID LEVEL MOISTURE AND BETTER SYNOPTIC SCALE FORCING WILL RESULT IN
BETTER CHANCES FOR CONVECTION TOMORROW AFTERNOON...SOME OF WHICH MAY
SPILL INTO THE INLAND VALLEYS. BEST CHANCES FOR SIGNIFICANT RAIN
WILL ARRIVE MONDAY AND CONTINUE THROUGH WEDNESDAY WHEN THE DEEPEST
MOISTURE WILL BE IN PLACE. RAIN AMOUNTS WILL BE DEPENDENT HOW MUCH
ON THE EVENTUAL STRENGTH OF JOHN AS IT MOVES NORTH AND THE STRENGTH
OF THE UPPER RIDGE OVER THE 4 CORNERS REGION. MORE RAIN WILL FALL IN
SAN DIEGO COUNTY THAN IN SAN BERNARDINO COUNTY. THE RFC QPF GUIDANCE
FORECASTS AROUND A HALF INCH OF RAIN IN THE SAN DIEGO COUNTY
MTNS...CLOSER TO THE STORMS CENTER...WITH PROGRESSIVELY LIGHTER
AMOUNTS FARTHER NORTH.

SHOWERS WILL CONTINUE INTO WEDNESDAY...AND THE WARM...UNSTABLE
AIRMASS WONT BE IN ANY HURRY TO EXIT AS A SLOW MOVING WEAK UPPER
TROUGH SETTLES OVER THE SOUTHWEST. THIS WILL KEEP THE THREAT FOR
SCATTERED...MAINLY AFTERNOON...CONVECTION GOING THROUGH THE END OF
THE WEEK.

&&

.AVIATION...

OVER THE MOUNTAINS CUMULUS BUILDUPS WILL CONTINUE WITH BASES AROUND
8000 FT MSL AND ISOLATED THUNDERSTORMS UNTIL 01Z. STRONGER STORMS
THIS AFTN COULD PRODUCE LOCALLY GUSTY WINDS OR ISOLATED HAIL. ALSO A
FEW STORMS COULD OCCUR IN THE SAN DIEGO CO DESERTS.

PREDOMINANTLY VFR CONDITIONS THROUGH TONIGHT/EARLY SUNDAY WITH THE
EXCEPTION OF THE IMMEDIATE COAST. NEAR THE BEACHES THIS AFTN SOME
HAZE WAS LINGERING AND A FEW PATCHES OF LOW CLOUDS. A SHALLOW MARINE
LAYER LESS THAN 1000 FT DEEP AND A STRONG LOW-LEVEL TEMPERATURE
INVERSION WILL ALLOW MORE AREAS OF LOW STRATUS AND FOG TO EVENTUALLY
DEVELOP BY 11Z SUN BUT THE AREAL EXTENT WILL BE LIMITED AND CONFINED
CLOSER TO THE COAST...SIMILAR TO THIS MORNING WITH VERY LOW BASES
BELOW 700 FT MSL. EXPECT POTENTIAL FOR VLIFR CIGS/VSBYS NEAR SAN/CRQ
AIRPORTS FROM 11-15Z SUN. FOR FURTHER DETAILS AND THE LATEST UPDATES
SEE TAFS AND TWB432.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...SPECIAL WEATHER STATEMENT FOR
EFFECTS OF THE REMNANTS OF HURRICANE JOHN...SEE LAXSPSSGX.

PUBLIC...MOEDE
AVIATION...LAVIS
Hazardous weather outlook, Sep 2, 4:00 AM PDT, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT SAT SEP 2 2006

CAZ042-043-048-050-057-022300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
400 AM PDT SAT SEP 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL AND VALLEY AREAS
AND THE SANTA ANA MOUNTAINS OF SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR MONDAY AND TUESDAY...THE REMNANTS OF HURRICANE JOHN COULD BE IN
THE AREA AND BRING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS.
WHILE THE GREATEST IMPACT WILL BE FURTHER EAST OVER THE MOUNTAINS
AND DESERTS...LOCALLY HEAVY RAIN AND LIGHTNING WILL STILL BE
POSSIBLE IN COASTAL AND VALLEY AREAS.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

CAZ055-056-058-060>062-022300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT SAT SEP 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS AND DESERTS OF
SOUTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON IN THE MOUNTAINS OF
SAN DIEGO AND RIVERSIDE COUNTY. THE FLASH FLOOD THREAT IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY...THUNDERSTORMS ARE POSSIBLE IN THE AFTERNOON AND
EVENING. THE FLASH FLOOD THREAT IS LOW.

FOR MONDAY AND TUESDAY...THE REMNANTS OF HURRICANE JOHN COULD BE IN
THE AREA AND BRING MORE WIDESPREAD SHOWERS AND THUNDERSTORMS. HEAVY
RAIN WITH LOCAL FLASH FLOODING AND LIGHTNING WILL BE THE GREATEST
THREATS.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

ATKIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 4:14 PM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego27 hr
Sep 2, 4:32 PM PDTFlash Flood WarningSGXRiverside88 min

Nearby

Severe Thunderstorm Warnings in California, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.